COMMENTARY

Time to Revise the FDA Black Box Warning for Topical Calcineurin Inhibitors?

Graeme M. Lipper, MD

Disclosures

August 24, 2015

Association Between Malignancy and Topical Use of Pimecrolimus

Margolis DJ, Abuabara K, Hoffstad OJ, et al
JAMA Dermatol. 2015;151:594-599

Study Summary

Atopic dermatitis (AD) is a chronic, often debilitating inflammatory skin disease caused by a combination of skin barrier impairment and immune hyperactivity. Typically presenting during the first few years of life, AD often causes chronic sleep disruption, failure to thrive, and morbidity due to recurrent skin infections. Mainstay treatments with emollients and topical corticosteroids are limited by variable efficacy, corticosteroid-related side effects such as skin atrophy, and potential hypothalamic-pituitary-adrenal axis suppression. In this context, treating AD is a delicate balancing act, using pulses of topical corticosteroids to control flaring AD as well as barrier repair creams and ointments for maintenance. Unfortunately, many patients are caught between corticosteroid overuse on the one hand and recurrent eczema flares on the other.

Such was the scene until 2000-2001, when two topical calcineurin inhibitors (TCIs), tacrolimus and pimecrolimus, received US Food and Drug Administration (FDA) approval. In multiple controlled adult and pediatric trials, these TCIs proved to be both safe and effective for long-term management of AD.[1] As a consequence, TCI use exploded in the early 2000s, until 2005, when the FDA poured a bucket of ice water on the drug class by slapping it with the following two-part black box warning[2,3]:

  • "Long-term safety of topical calcineurin inhibitors has not been established," and

  • "Although a causal relationship has not been established, rare cases or malignancy (e.g. skin and lymphoma) have been reported in patients treated with topical calcineurin inhibitors..."

This warning, although largely extrapolated from risks associated with the orally administered calcineurin inhibitors used in organ transplantation,[4] drastically curbed the use of TCIs, especially in the pediatric population. As a result, many children took a huge therapeutic step backward, returning to the challenging balancing act of topical corticosteroid monotherapy or relying on anecdotally effective homeopathic remedies.

But did TCIs deserve the controversial black box warning?

Probably not, according to the preliminary results of an ongoing longitudinal cohort study of children enrolled in the Pediatric Eczema Elective Registry (PEER). This ongoing postmarketing study was designed to assess the risk for malignancy in children (ages 2-17) who are using intermittent pimecrolimus 1% cream to treat their AD. To date, Margolis and colleagues have followed 7457 children using a mean of 793 g of pimecrolimus during a follow-up period of 26,792 person-years.

In this large cohort, only five malignancies have been seen through May 2014: two leukemias, one osteosarcoma, and two lymphomas. No skin cancers have been reported to date. These incidence rates are comparable to age-standardized Survey of Epidemiology and End Results (SEER) population data, suggesting that topical pimecrolimus use is not associated with an increased risk for malignancy.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....